We present a case of a 45 year-old man with hypophosphataemic osteomalacia induced by tenofovir disoproxil fumurate. The patient had a 10-year history of HIV treated with tenofovir disoproxil fumurate, elvitegravir, emtricitabine and cobicistat for the prior two years. He presented with left knee pain after a strenuous dance exercise and was diagnosed with a left tibial fracture. Later that year he experienced atraumatic right knee pain and a bone scan showed increased osteoblastic activity in the right femoral condyles, femoral, humeral and radial heads bilaterally, rib cage and L4 pedicles bilaterally and in the sacrum. A positron emission tomography scan and serum electrophoresis and flow cytometry showed no evidence of malignancy. The patient had intermittently low serum phosphate (lowest 0.3mmol/L) and persistently low bicarbonate (lowest 14mmol/L). Other pathology revealed corrected calcium of 2.10mmol/L, low 25-hydroxy vitamin D 37nmol/L, elevated alkaline phosphatase 213U/L, and creatinine 101umol/L. Dual-energy X-ray absorptiometry (DXA) scan revealed 22-30% loss in in both hips compared with a scan 3 years earlier (mean total hip T-score -4.2). The patient was changed from tenofovir disoproxil fumurate to tenofovir alafenamide and prescribed calcium and cholecalciferol supplementation. Six months later, serum phosphate, bicarbonate and creatinine had normalised. A progress bone scan showed that the previous osteoblastic foci had nearly all reduced in uptake. There was increased osteoblastic activity at the ankles and feet bilaterally. A repeat DXA scan demonstrated 22-24% increases in the right and left total hips bone density.
This case highlights a rare side effect of tenofovir disoproxil fumurate of phosphate wasting with associated osteomalacia. The newer nucleotide analogue reverse transcriptase inhibitor, tenofovir alafenamide delivers significantly lower plasma tenofovir concentration with reduced risk of proximal tubular toxicity.